From 3M Health Information Systems
Tackle fentanyl overdoses in ICD-10-CM with coding scenarios
We continue to see a rise in fentanyl overdoses in our communities, schools, and across the world. Fentanyl is the latest wave of the overdose epidemic in the United States, but death rates have been rising consistently for decades.
Per the Centers for Disease Control and Prevention (CDC), more than 150 deaths occur every day from overdoses related to synthetic opioids like fentanyl.
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the United States.
Drugs may contain deadly levels of fentanyl and users aren’t able to see it, taste it, or smell it. It is impossible to tell if drugs have been laced with fentanyl unless they’re tested with fentanyl test strips.
There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are considered synthetic opioids. Doctors prescribe pharmaceutical fentanyl to treat severe pain, especially after surgery and for advanced-stage cancer.
For fentanyl symptoms and coding scenarios, read the full article in JustCoding.
Tonya Chandler, RHIT, clinical development analyst at 3M Health Information Systems.